Case report: Immune checkpoint inhibitor-induced fulminant diabetic ketoacidosis: a case-based review and considerations for immunotherapy discontinuation

Read full text
Authors: Shanshan Zhao, Xin Liu, Pengcheng Tan, Yuejun Mu, Song Tan, Aihua Hou
Cited by: 2
References: 51

Abstract

Objective: mutations. While immune checkpoint inhibitor (ICI) therapy offered remarkable clinical benefits, it concurrently induced a fatal endocrine complication, highlighting the dual-natured impact of immunotherapy. Case presentation: An elderly male diagnosed with Stage IV LUAD achieved sustained stable disease (SD) and symptomatic improvement through a sequential therapeutic strategy, including platinum-based chemotherapy followed by the PD-1 inhibitor sintilimab combined with anti-angiogenic agents (apatinib or anlotinib). However, the patient developed severe coma, hyperglycemia and metabolic disorder. Laboratory investigations confirmed fulminant ICI-related diabetic ketoacidosis (DKA). Despite intensive resuscitative efforts, the patient succumbed to multi-organ failure. Discussion and conclusions: This case demonstrates that while ICIs can provide exceptional long-term benefits in advanced NSCLC, particularly in patients with highly immunogenic mutation profiles, they may also trigger late-onset fatal irAEs. Our findings underscore the imperative for close, long-term metabolic surveillance throughout the course of immunotherapy, regardless of treatment duration or radiological stability.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Lung Cancer Research Studies Lung Cancer Treatments and Mutations

Publication details

Journal / source
Frontiers in Immunology
Publisher
Frontiers Media SA
Volume
16
Pages
1747371–1747371
Publication date
19 January 2026
Language
EN